Asymptotics of random lozenge tilings via Gelfand–Tsetlin schemes


A Gelfand–Tsetlin scheme of depth \(N\) is a triangular array with \(m\) integers at level \(m\), \(m=1,\ldots ,N\), subject to certain interlacing constraints. We study the ensemble of uniformly random Gelfand–Tsetlin schemes with arbitrary fixed \(N\)th row. We obtain an explicit double contour integral expression for the determinantal correlation kernel of this ensemble (and also of its \(q\)-deformation). This provides new tools for asymptotic analysis of uniformly random lozenge tilings of polygons on the triangular lattice; or, equivalently, of random stepped surfaces. We work with a class of polygons which allows arbitrarily large number of sides. We show that the local limit behavior of random tilings (as all dimensions of the polygon grow) is directed by ergodic translation invariant Gibbs measures. The slopes of these measures coincide with the ones of tangent planes to the corresponding limit shapes described by Kenyon and Okounkov (Acta Math 199(2):263–302, 2007). We also prove that at the edge of the limit shape, the asymptotic behavior of random tilings is given by the Airy process. In particular, our results cover the most investigated case of random boxed plane partitions (when the polygon is a hexagon).

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16
Fig. 17
Fig. 18
Fig. 19
Fig. 20
Fig. 21


  1. 1.

    Here and below \(1_{\{\cdot \cdot \cdot \}}\) denotes the indicator of a set, and \((y)_m:=y(y+1)\ldots (y+m-1)\), \(m=1,2,\ldots \) (with \((y)_0:=1\)) is the Pochhammer symbol.

  2. 2.

    This equation has degree \(k+1\), but it always has the root \(\Omega =1\), so in fact \(\Omega \) satisfies a degree \(k\) equation. There are other (sometimes more suitable) complex parameters of the limit shape and the frozen boundary—\({\mathsf {w}}_c\) (2.10) and \({\mathcal {T}}\) (Remark 2.8). See also Sects. 7.67.7.

  3. 3.

    In the context of random tilings, “turning point” sometimes stays for the point where two types of frozen regions meet (e.g., see [38]); thus, one can think that tangent point is a particular case of a turning point.

  4. 4.

    For example, one can conjugate the kernel as \(K(x_1,n_1;x_2,n_2)\mapsto \frac{f(x_1,n_1)}{f(x_2,n_2)}K(x_1,n_1;x_2,n_2)\) with a nonvanishing function \(f(x,n)\), which does not affect the correlation functions (2.5).

  5. 5.

    Note that \((\chi ,\eta )\in {\mathcal {P}}\) in particular means that \(\chi <b_k\).

  6. 6.

    In fact, the case when there are infinitely many such points (i.e., when a horizontal part of the graph on Fig. 13 is lying at the horizontal coordinate line) corresponds to \((\chi ,\eta )\) belonging to the frozen boundary, when \(S\) has a real double critical point.


  1. 1.

    Breuer, J., Duits, M.: Nonintersecting paths with a staircase initial condition (2011). arXiv:1105.0388 [math.PR]

  2. 2.

    Borodin, A., Ferrari, P.: Large time asymptotics of growth models on space-like paths I: PushASEP. Electron. J. Probab. 13, 1380–1418 (2008) arXiv:0707.2813 [math-ph]

    Google Scholar 

  3. 3.

    Borodin, A., Ferrari, P.L.: Anisotropic growth of random surfaces in 2+1 dimensions (2008). arXiv:0804.3035 [math-ph]

  4. 4.

    Borodin, A., Ferrari, P., Prähofer, M., Sasamoto, T.: Fluctuation properties of the TASEP with periodic initial configuration. J. Stat. Phys. 129(5–6), 1055–1080 (2007). arXiv:math-ph/0608056

    Article  MATH  MathSciNet  Google Scholar 

  5. 5.

    Borodin, A., Gorin, V.: Shuffling algorithm for boxed plane partitions. Adv. Math. 220(6), 1739–1770 (2009). arXiv:0804.3071 [math.CO]

    Google Scholar 

  6. 6.

    Borodin, A., Gorin, V., Rains, E.: q-Distributions on boxed plane partitions. Selecta Math. New Ser. 16(4), 731–789 (2010). arXiv:0905.0679 [math-ph]

    Google Scholar 

  7. 7.

    Borodin, A., Kuan, J.: Asymptotics of Plancherel measures for the infinite-dimensional unitary group. Adv. Math. 219(3), 894–931 (2008). arXiv:0712.1848 [math.RT]

    Google Scholar 

  8. 8.

    Baik, J., Kriecherbauer, T., McLaughlin, K.T.-R., Miller, P.D.: Discrete orthogonal polynomials: asymptotics and applications. In: Annals of Mathematics Studies. Princeton University Press, Princeton (2007). arXiv:math/0310278 [math.CA]

  9. 9.

    Boutillier, C., Mkrtchyan, S., Reshetikhin, N., Tingley, P.: Random skew plane partitions with a piecewise periodic back wall. In: Annales Henri Poincare (2011). arXiv:0912.3968 [math-ph]

  10. 10.

    Borodin, A., Olshanski, G.: The boundary of the Gelfand-Tsetlin graph: a new approach. Adv. Math. 230, 1738–1779 (2012). arXiv:1109.1412 [math.CO]

    Google Scholar 

  11. 11.

    Borodin, A., Okounkov, A., Olshanski, G.: Asymptotics of Plancherel measures for symmetric groups. J. Am. Math. Soc. 13(3), 481–515 (2000). arXiv:math/9905032 [math.CO]

    Google Scholar 

  12. 12.

    Borodin, A.: Determinantal point processes. In: Akemann, G., Baik, J., Di Francesco, P. (eds.) Oxford Handbook of Random Matrix Theory. Oxford University Press, Oxford (2011). arXiv:0911.1153 [math.PR]

  13. 13.

    Cohn, H., Kenyon, R., Propp, J.: A variational principle for domino tilings. J. AMS 14(2), 297–346 (2001). arXiv:math/0008220 [math.CO]

    Google Scholar 

  14. 14.

    Cohn, H., Larsen, M., Propp, J.: The shape of a typical boxed plane partition. New York J. Math. 4, 137–165 (1998). arXiv:math/9801059 [math.CO]

  15. 15.

    Destainville, N.: Entropy and boundary conditions in random rhombus tilings. J. Phys. A Math. Gen. 31, 6123–6139 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  16. 16.

    Destainville, N., Mosseri, R., Bailly, F.: Configurational entropy of codimension-one tilings and directed membranes. J. Stat. Phys. 87(3/4), 697–754 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  17. 17.

    Erdélyi, A. (ed.): Higher Transcendental Functions. McGraw-Hill, New York (1953)

  18. 18.

    Forrester, P.J., Nordenstam, E.: The anti-symmetric GUE minor process. Moscow Math. J. 9(4), 749–774 (2009). arXiv:0804.3293 [math.PR]

    Google Scholar 

  19. 19.

    Ferrari, P.L., Spohn, H.: Step fluctuations for a faceted crystal. J. Stat. Phys. 113(1), 1–46 (2003). arXiv:cond-mat/0212456 [cond-mat.stat-mech]

    Google Scholar 

  20. 20.

    Gorin, V.: Nonintersecting paths and the Hahn orthogonal polynomial ensemble. Funct. Anal. Appl. 42 (3), 180–197 (2008). arXiv:0708.2349 [math.PR]

  21. 21.

    Gould, H.W.: The \(q\)-Stirling numbers of first and second kinds. Duke Math. J. 28, 281–289 (1961)

    Article  MATH  MathSciNet  Google Scholar 

  22. 22.

    Hough, J.B., Krishnapur, M., Peres, Y., Virág, B.: Determinantal processes and independence. Probab. Surv. 3, 206–229 (2006). arXiv:math/0503110 [math.PR]

    Google Scholar 

  23. 23.

    Johansson, K., Nordenstam, E.: Eigenvalues of GUE minors. Electron. J. Probab. 11(50), 1342–1371 (2006). arXiv:math/0606760 [math.PR]

    Google Scholar 

  24. 24.

    Johansson, K.:Non-intersecting paths, random tilings and random matrices. Probab. Theory Relat. Fields 123(2), 225–280 (2002). arXiv:math/0011250 [math.PR]

    Google Scholar 

  25. 25.

    Johansson, K.: Non-intersecting, simple, symmetric random walks and the extended Hahn kernel. Annales de l’Institut Fourier (Grenoble) 55(6), 2129–2145 (2005). arXiv:math/0409013 [math.PR]

  26. 26.

    Kasteleyn, P.: Graph theory and crystal physics, pp. 43–110. Graph Theory and Theoretical Physics. Academic Press, London (1967)

  27. 27.

    Kenyon, R.: Local statistics of lattice dimers. Annales de Inst. H. Poincaré. Probabilités et Statistiques 33, 591–618 (1997). arXiv:math/0105054 [math.CO]

  28. 28.

    Kenyon, R.: Height fluctuations in the honeycomb dimer model. Commun. Math. Phys. 281(3), 675–709 (2008). arXiv:math-ph/0405052

    Article  MATH  MathSciNet  Google Scholar 

  29. 29.

    Kenyon, R.: Lectures on dimers. arXiv:0910.3129 [math.PR].

  30. 30.

    Kenyon, R., Okounkov, A.: Limit shapes and the complex Burgers equation. Acta Math. 199(2), 263–302 (2007). arXiv:math-ph/0507007

    Article  MATH  MathSciNet  Google Scholar 

  31. 31.

    Kenyon, R., Okounkov, A., Sheffield, S.: Dimers and amoebae. Ann. Math. 163, 1019–1056 (2006). arXiv:math-ph/0311005.

    Google Scholar 

  32. 32.

    Macdonald, I.G.: Symmetric functions and Hall polynomials, 2nd edn. Oxford University Press, Oxford (1995)

    Google Scholar 

  33. 33.

    Metcalfe, A.: Universality properties of Gelfand-Tsetlin patterns. arXiv:1105.1272 [math.PR]

  34. 34.

    Nordenstam, E., Young, B.: Domino shuffling on Novak half-hexagons and Aztec half-diamonds. Electron. J. Combin. 18(1), P181 (2011). arXiv:1103.5054 [math.CO]

  35. 35.

    Okounkov, A.: Correlations for the Novak process. arXiv:1201.4138 [math.CO]

  36. 36.

    Okounkov, A.: Symmetric functions and random partitions. In: Fomin, S. (ed.) Symmetric Functions 2001: Surveys of Developments and Perspectives. Kluwer, Dordrecht (2002). arXiv:math/0309074 [math.CO]

  37. 37.

    Okounkov, A., Reshetikhin, N.: Correlation function of Schur process with application to local geometry of a random 3-dimensional Young diagram. J. Am. Math. Soc. 16(3), 581–603 (2003). arXiv:math/0107056 [math.CO]

    Google Scholar 

  38. 38.

    Okounkov, A., Reshetikhin, N.Y.: The birth of a random matrix. Moscow Math. J. 6(3), 553–566 (2006)

    MATH  MathSciNet  Google Scholar 

  39. 39.

    Okounkov, A., Reshetikhin, N.: Random skew plane partitions and the Pearcey process. Commun. Math. Phys. 269(3), 571–609 (2007). arXiv:math/0503508 [math.CO]

    Google Scholar 

  40. 40.

    Prähofer, M., Spohn, H.: Scale invariance of the PNG droplet and the Airy process. J. Stat. Phys. 108, 1071–1106 (2002). arXiv:math.PR/0105240

    Google Scholar 

  41. 41.

    Sheffield, S.: Random surfaces, Astérisque 304 (2005). arXiv:math/0304049 [math.PR]

  42. 42.

    Soshnikov, A.: Determinantal random point fields. Russ. Math. Surv. 55(5), 923–975 (2000). arXiv:math/0002099 [math.PR]

    Google Scholar 

  43. 43.

    Stanley, R.: Enumerative Combinatorics, vol. 2. With a foreword by Gian-Carlo Rota and appendix 1 by Sergey Fomin. Cambridge University Press, Cambridge (2001)

  44. 44.

    Weyl, H.: The Classical Groups. Their Invariants and Representations. Princeton University Press, Princeton (1997)

    Google Scholar 

Download references


The author would like to thank Alexei Borodin for fruitful discussions, and Vadim Gorin for helpful comments. I am also grateful to the anonymous referee for remarks which helped to improve the presentation. The work was partially supported by the RFBR-CNRS grants 10-01-93114 and 11-01-93105.

Author information



Corresponding author

Correspondence to Leonid Petrov.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Petrov, L. Asymptotics of random lozenge tilings via Gelfand–Tsetlin schemes. Probab. Theory Relat. Fields 160, 429–487 (2014).

Download citation

Mathematics Subject Classification

  • 60C05
  • 60G55
  • 82C22